Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 263, NWS Des Moines, IA

July 19, 2006Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2006, 11:51 PM CDT for Cerro Gordo County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 11:51 PM CDT (04:51 UTC)
Expired
Jul 20, 2006, 12:12 AM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 200450
SVRDMX
IAC033-200530-
/O.NEW.KDMX.SV.W.0263.060720T0451Z-060720T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MANLY
  TO CLEAR LAKE...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MASON CITY BY 1205 AM CDT.

THE TOWNS OF VENTURA...MASON CITY AIRPORT...PLYMOUTH AND ROCK FALLS
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 201.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4325 9346 4309 9349 4308 9302 4325 9303

$$

JOHNSON
1 follow-up statement
000 
WWUS53 KDMX 200512
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT THU JUL 20 2006

IAC033-200522-
/O.CAN.KDMX.SV.W.0263.000000T0000Z-060720T0530Z/
CERRO GORDO IA-
1212 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CERRO GORDO COUNTY
HAS BEEN CANCELLED...

AT 1208 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.


LAT...LON 4325 9346 4309 9349 4308 9302 4325 9303

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUL 19 2006

.DISCUSSION...
STRONG CONTRAST OVR STATE TDA WITH OUTFLOW BNDRY PUSHED UP AGNST WRM
FNT ATTM.  AMS CAPPED FOR THE TIME BEING BUT VRY UNSTABLE.  MUCAPE
8000+ NOW WITH MLCAPE NOT MUCH LOWER SO IF ANYTHING CAN GET GOING
WUD GO SVR QUICKLY SIM TO 22 MAY 04 EVENT.  SCNDRY PUSH WL BE WITH
MCS DVLPT OVR NGT ROLLING DOWN THE BOUNDARY.  LATEST TPC SWODY1 FITS
DESCRIPTION WELL.  ACVTY WL BE TO THE S AFT TNGT WITH ONLY CHC FOR
PCPN IN FCST BEING WITH S/WV ON FRI.  NO SVR WX XPCTD WITH THAT SYS
HWVR.  TEMPS WL COOL SIG TO AT TO A LTL BLO NORM FOR A FEW DAYS BFR
SLO WRMG AFT THE WKND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SW HALF OF CWA FROM
17Z-00Z.
Hazardous weather outlook, Jul 19, 2:26 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT WED JUL 19 2006

IAZ004>007-015>017-023>028-033>039-047>050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-
226 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...GENERALLY ALONG AND NORTH OF STATE HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING OVER NORTHERN IOWA. SUPER CELL
THUNDERSTORMS ARE EXPECTED INITIALLY...WITH ALL MODES OF SEVERE
WEATHER POSSIBLE...INCLUDING HAIL OF GOLF BALL SIZE OR
LARGER...WIND GUSTS OF 60 TO 80 MPH...AND ISOLATED TORNADOES.
STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX THAT WILL MOVE
RAPIDLY SOUTHEAST OVER THE AREA DURING THE EVENING...WITH DAMAGING
STRAIGHT LINE WINDS THE MAIN THREAT. STORM INITIATION IS POSSIBLE
BY 4 PM...BUT MORE LIKELY BY 5 OR 6 PM THIS EVENING.

AREAS FROM FORT DODGE TO SAC CITY CAN EXPECT HEAT INDEX VALUES
AROUND 105 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS
EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON INTO THE EVENING
HOURS...ESPECIALLY BETWEEN 5 AND 10 PM. A CONFERENCE CALL FOR
EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM.

IAZ044>046-057>062-070>075-081>086-092>097-201100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
226 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...GENERALLY SOUTH OF STATE HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...MAINLY NORTH OF STATE HIGHWAY 34. A FEW SEVERE STORMS
ARE POSSIBLE. THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE
WINDS AROUND 70 MPH...MAINLY BETWEEN 7 AND 11 PM THIS EVENING.

AREAS ALONG AND SOUTHWEST OF A LINE FROM AMES THROUGH DES MOINES
TO OTTUMWA...CAN EXPECT HEAT INDEX VALUES FROM 105 TO AROUND 110
DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED
BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT
WILL BE HELD AT 330 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH THE
EVENING HOURS...ESPECIALLY NORTH OF STATE HIGHWAY 34 BETWEEN 7 AND
11 PM.

COGIL/KINNEY

In the hours before

Local storm report, Jul 19, 9:16 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             5 S CORWITH             42.92N 93.97W
07/19/2006  E0.75 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jul 19, 11:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     HANLONTOWN              43.28N 93.38W
07/19/2006  M61 MPH          WORTH              IA   MESONET

            FROM IOWA DOT RWIS SITE

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:09 PM CDTSevere Thunderstorm WarningDMXHancock, Wright36 min
Jul 19, 10:47 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago58 min
Jul 19, 10:59 PM CDTSevere Thunderstorm WarningDMXEmmet46 min
Jul 19, 11:30 PM CDTSevere Thunderstorm WarningDMXWorth45 min
Jul 19, 11:48 PM CDTSevere Thunderstorm WarningDMXKossuth57 min
Jul 19, 11:53 PM CDTSevere Thunderstorm WarningDMXWinnebago52 min
Jul 20, 12:39 AM CDTSevere Thunderstorm WarningDMXBremer51 min
Jul 20, 12:59 AM CDTSevere Thunderstorm WarningDMXWinnebago46 min
Jul 20, 1:36 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth39 min
Jul 20, 1:49 AM CDTSevere Thunderstorm WarningDMXWinnebago26 min
Jul 20, 3:01 AM CDTSevere Thunderstorm WarningDMXCerro Gordo16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.